Herbal medicine: giving patients an unknown dose of an ill-defined drug, of unknown effectiveness and unknown safety.David Colquhon
It all started when I put out an innocuous tweet this sunday. It wasn’t even some explosive piece of information. But I guess that’s how social media works these days.
The tweet unexpectedly went viral and brought about a discussion in the twitter-verse about side effects of herbal and so called home remedies especially because they are marketed to the public as having no side effects by many Ayurvedic Practitioners. It possibly resonated with a lot of doctors in India who were facing similar situation in their practice. It also brought in the trolls who dissected my credentials to questioning if I was a surgeon or a butcher- why would you not check clotting status every hour before an elective surgery? Well if I did, Aamir Khan would take out another TV series targeting doctors again. Some Ayurvedic practitioners used the tweet to highlight the existence of “experts” in ayurveda and plug their own business into thread. There was high amount of engagement on this tweet with lot of journalists retweeting it- which again brought about lot of eyeballs. I got calls from a local TV channel and 2 news outlets for an interview. Some of the interviews should already be live. As has been my lifelong principle- Never miss an opportunity to educate the public when you can. So I guess I can use the back of this viral tweet to inform the public about the dangers of consuming everyday condiments and cooking ingredients in large quantities.
First about the patient in my tweet- who I had operated the previous day. It was a routine surgery of the lacrimal drainage system called Dacryocystorhinostomy. His pre-operative blood reports were done about 3 weeks ago and reports along with his complete coagulation profile was within normal limits. Considering that he was a healthy man with no serious co-morbidities, the coagulation profiles weren’t repeated again just before surgery-which is normal protocol and standard of care across India for this kind of surgery. From the start of the incision, there was heavy bleeding and it wasn’t the typical kind of bleeding seen in this kind of surgery- bleeding that occurs due to blood vessels being cut. This surgery does involve some amount of bleeding but not of the severe type of bleeding seen that day. There was a constant ooze from the tissues making it more difficult to operate as the surgical field was getting filled with blood. Fortunately, I could successfully complete the surgery despite the heavy bleeding and the patient was well at the end of surgery. He was discharged next day after being on close observation post-operatively. What would normally have been a 45 min surgery went on for well over 2 hours because of the bleeding.
I just couldn’t understand why this bleeding could have happened. The patient was not on blood thinners or had any co-morbidities that could explain the excessive bleeding. Right through the surgery, the anaesthetist was maintaining hypotensive anaesthesia. After the surgery when I asked many leading questions, the patient finally owned up that he was taking a Herbal concoction (called Kashaya in south India and Kadha in North India) which contained Ginger, Garlic, Turmeric and Asafoetida three times a day. Obviously it was too much of it which had resulted in the excessive bleeding.
This is not the first time I’ve encountered such a situation. I’ve had a similar episode a couple of years back on a patient who was consuming copious amounts of garlic after listening to Dr. BM Hegde’s speeches on whatsapp forwards/YouTube. He bled like crazy on table. I was worried at one point of time with that elderly patient as he lost a lot of blood and had several co-morbidities including hypertension and diabetes. But somehow, beating the odds, he pulled through. I just couldn’t imagine someone consuming so much garlic that he stank of it. So I never imagined I would encounter such an experience again. I guess I was wrong.
I had gone to Vietnam last year as a part of a surgical mission team. While operating we noticed that some patients had more severe bleeding than others. The culprit in that case was the Vietnamese traditional medicines many of them were taking. My Singaporean colleague who was part of the same team recounted that Ginseng, Gingko Biloba and fish oil too had similar effect on bleeding tendencies among his ethnic Chinese patients. 
The overdoing of “healthy foods” can be taken to the extremes in other areas too. Carrots improving vision is an urban myth in India. It is probably a colonial obsession that has sometimes taken dangerous proportions in India. The best real life example I can give is I once had kid in my clinic who had come to “check if the carrots are working”. His mom was feeding him nearly 2 kilos of carrots in various forms everyday. The boy had become yellow due to deposition of beta-carotene from the carrots on the skin. This according to me is borderline child abuse. Though well intentioned, the obsession about “curing myopia” with carrots is dangerous to say the least. It was a funny incident for me to recount but the kid obviously did not find this funny at all. Fortunately for that kid, beta-carotene is not toxic to the body but high levels of Vit A is very toxic and can cause a host of problems. 
This is not some new issue and only been happening now. These kind of adverse reactions to ingredients in traditional medicines has been well documented by many scientist and clinician groups. Some of the systematic reviews/meta analysis which explains what happened to my patient. Links to the studies at the end of the article. 
I couldn’t find a good human study on asafoetida except for some on rats. There are several such scientific articles on not just these condiments but many other ingredients used in traditional medicines globally.
In 90% of the surgeries in my speciality, I do not expect life threatening bleeding but make sure the pharmacological causes of bleeding risks are reduced. The reasons why minimal bleeding is important – surgical time reduces, patient morbidity decreases, outcomes are better and less chances of complications/adverse events.
It has been my practice to ask patients posted for surgery if they take any medications especially blood thinners like Asprin, clopidogrel, warfarin, etc. I also make it a point to ask if they consume herbal or other alternative medicines. I ask them to stop if they do. The problem is that most people don’t consider things like ginger, garlic or turmeric as medicines nor even as chemicals that they can overdose on.
Most people would question me at this point why would everyday food condiments be so harmful. Even I love my ginger tea or my garlic pickle and I don’t suffer any consequences due to it. I’m sure my mom would have made me a Kashaya (Kadha in Hindi) when I was suffering from colds when I was a kid and I would have been comforted by the hot spicy beverage. Then why this criticism of granny’s home remedies?
People often forget that food is also made up of chemicals- each of which have their own toxicity levels. Enough of the regular garden variety chocolate can kill a mid sized dog by poisoning. Many of these supposedly “immunity boosting” ingredients- Turmeric, Fenugreek (Methi) seeds, chawanprash, basil(Tulsi), Aloe Vera when consumed in large quantities can cause liver and kidney issues in people. 
So there! It is not the consumption of these condiments that is a problem. It is the excessive irrational consumption of it that results in these issues. The fear of contracting covid-19 has made people go overboard with all the home remedy recipes which are being forwarded liberally in family whatsapp groups. Do enjoy your turmeric latte if you will but limit the quantity you intake.
There is always too much of a good thing!
- Spontaneous Bleeding Associated with Ginkgo biloba
- Review of cases of patient risk associated with ginseng abuse and misuse
- Hypervitaminosis A
- Commonly Used Dietary Supplements on Coagulation Function during Surgery – PubMed
- Bleeding risk of dietary supplements: A hidden nightmare for cardiac surgeons – PubMed
- The Effect of Ginger (Zingiber officinale) on Platelet Aggregation: A Systematic Literature Review
- Anticoagulant activities of curcumin and its derivative
- Rare cause of isolated severe coagulation failure in cirrhosis: traditional healing with fenugreek
- Too much turmeric, methi, vitamin D — Doctors fight new emergencies driven by Covid fear